Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neurological side-effects?
Jan 3, 2008

I started treatment about seven months ago.

I'm on a clinical trial, so my treatment is: Sustiva once a day at bedtime, *OR* Isentress twice a day (one or the other is a placebo). *AND* Truvada (the known quantity)

Based on the "woozy" feeling if I stay up after my night time dose and the really vivid dreams, my doctor and I are speculating that I'm on Sustiva vs. the Isentress.

Besides these very very minor effects, I'm having no other side effects from treatment.

I reached undetectable six weeks into treatment, and have archived a CD4 of 30% (I was at >1 million VL, and 15% CD4 when I started treatment).

The last few weeks I have noticed that I'm losing my train of thought very often, and my left eye has weaker than normal sight.

I just turned 40, so I'm not sure how to "read" this situation:

It's highly possible I'm just being over paranoid about the "losing my train of thought", but this "ability" had previously been a strong point for me; and last year my eye glass prescription did change with my left eye becoming weaker (it's still very minor so I seldom wear glasses).

I understand that neurological "damage" can take place with HIV infection as your body destroys both infected and surrounding healthy cells in the central nervous system as part of the CD8 immuno-response (right?), which could cause both symptoms; but with being consistantly undetectable, this kind of damage should be pretty minimal and would have either shown up when my VL was so high, or after long term chronic infection (right?). Wouldn't be strange for this to show up at this point?

Could both of these also be just as likely caused by anxiety and age?

I ask because I see a clinical trials nurse every two months, but because my HIV specilist is monitoring those results indeirectly I don't meet with him for another six months. Should I bring this to his attention now, or just wait out the six months, or at what point should I be concerned?

Thanks so much for the work that you guys do for your patient's health, and for the mental health support you give us all online. :-)

Response from Dr. Wohl

It is often difficult to tease out the effects of the virus, the meds and factors such as normal aging or other diseases when it comes to changes in thinking among persons living with HIV. Given the time course you describe, I would be concerned that the Sustiva may have a role here.

The best studies we have suggest there is no lingering effect of Sustiva on mood, sleep, balance and other neuropsychiatric parameters but there may be more subtle side effects in some people that are more difficult to detect. My clinical experience is that a small subset of patients due experience longer term neurological effects of Sustiva and that these resolve when the HIV therapy is held or modified.

You must definitely report your symptoms to both the study staff and your HIV doc. If your HIV doc is involved in the study, he still has an absolute obligation to do what is best for you, even at a cost to the study. Formal neuropsychological testing can be performed by a specialist (especially one in NeuroHIV) and it can be determined if a brief drug holiday or a med switch is warranted.

There are some data that indicate that those starting on HIV therapy, even that without Sustiva, can experience declines in neuro-psych performance. More work has to be done to validate and understand these data.

DW



Previous
virual load is 50 what does that mean to me
Next
HGH HUMAN GROWTH HORMONE 7 HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement